Georgia, 2020

Tornado and Damaging Winds in Georgia, April 13, 2020

April 13, 2020 · NWS CAE · 5 events in 5 counties and zones

A squall line rolled through the region during the early morning hours of April 13, 2020. Strong instability and shear led to numerous severe thunderstorm wind gusts along with several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line rolled through the region during the early morning hours of April 13, 2020. Strong instability and shear led to numerous severe thunderstorm wind gusts along with several tornadoes. Across East Central GA, one EF-2 tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 13, 1:32 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 13, 1:32 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.

The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.

EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
     018-020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 13, 2:59 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Apr 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
359 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

Line of potentially severe thunderstorms moving towards the area
late tonight. Threat of damaging wind gusts as well as a few
tornadoes with this line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning.

The radar

The Robins AFB radar (KJGX), 119 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
April 13, 3:26 AM EST to 3:30 AM EST
Where
McDuffie County, 1.94 mi SE of Boneville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.411, -82.425

Trees and power lines down west of Dearing near Hobbs Mill Rd and also near Wire Rd and Augusta Hwy. Other trees were reported down across the western half of McDuffie Co.

Thunderstorm Wind, Lincoln

When
April 13, 3:30 AM EST to 3:35 AM EST
Where
Lincoln County, 1.66 mi NNW of Loco to 2.51 mi ENE of Lincolnton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.743, -82.486

Trees down on Goldman Johnson Rd, New Petersburg Rd, and the 2100 block of Augusta Rd. Time estimated.

Thunderstorm Wind, Columbia

When
April 13, 3:40 AM EST to 3:45 AM EST
Where
Columbia County, 0.26 mi ENE of Pollards Corner
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.621, -82.276

Trees and power lines down near the intersection of US Hwy 221 and Washington Rd. Photos shared via social media. Time estimated.

Thunderstorm Wind, Richmond

When
April 13, 3:45 AM EST to 3:55 AM EST
Where
Richmond County, 1.8 mi SE of Bath
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.310, -82.160

County dispatch reported numerous trees down over the western half of Richmond Co GA. Time estimated.

Tornado, Burke

When
April 13, 3:53 AM EST to 4:07 AM EST
Where
Burke County, 2.74 mi SE of Torbit Station to 4.39 mi NNE of Greens Cut
Rating
EF2
Path length
16.49 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
33.107, -82.192

A tornado touched down northeast of Vidette in Burke County, GA near Highway 80. The tornado continued in a general northeastern direction, crossing Quaker Road, US 25, and dissipated near Highway 56 and Collins Road. The tornado produced mainly EF-0 and EF-1 damage along its path, but reached EF-2 intensity in several locations with peak wind speeds of 125 mph. The tornado had a path length of approximately 17 miles with a path width of around 700 yards.

The tornado uprooted or snapped a significant amount of trees along its entire path. Along Highway 80, a former auto service cinder block building had its bay doors blown in, causing the roof to lift off and some of the block walls to collapse. Along Coursey Road, nearly all of the pine trees snapped in a field and a couple of houses had significant roof damage. A couple of pecan groves had significant damage with many pecan trees snapped or uprooted near Quaker Road and Taylor Road. West of Story Mill Road near George Perkins Road, there were an extensive amount of hardwood trees snapped and uprooted, with many of them falling on a home and vehicle. Major damage also occurred at a dairy farm along Highway 25, where metal posts supporting a canopy bent and snapped over a feeding area, a feed shed had its roof torn off and the metal framing bent and several other structures on the property had significant roof damage or total roof loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884343, 884344, 884345, 884346, 884324.